Hail, Lake
- When
- July 16, 4:08 PM EST
- Where
- Lake County, Baldwin
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 43.900, -85.850
A county official reported one inch diameter hail at the court house in Baldwin.
Numerous severe thunderstorms across southwest Michigan resulted in wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Numerous severe thunderstorms across southwest Michigan resulted in wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 16, 3:00 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT WED JUL 16 2008 LATEST UPDATE...ALL SECTIONS BUT AVIATION AND HYDROLOGY... .SYNOPSIS...(400 PM EDT WED JUL 16 2008) A FRONTAL BOUNDARY EXTENDING FROM CENTRAL LOWER MICHIGAN TO SOUTH DAKOTA WEDNESDAY AFTERNOON WILL LIFT NORTH ON THURSDAY THEN SINK SOUTH AGAIN ON FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE PERIODICALLY ALONG AND NORTH OF THIS FRONTAL BOUNDARY... WITH VERY WARM AND HUMID CONDITIONS SOUTH OF THE FRONT. && .SHORT TERM...(400 PM EDT WED JUL 16 2008) (TONIGHT THROUGH FRIDAY NIGHT) MAIN CHALLENGE IN THE SHORT TERM IS CONVECTIVE TRENDS. BELIEVE CURRENT ACTIVITY OVER IN WISCONSIN WILL PROBABLY REMAIN THERE AND BUILD SOUTHWARD ACROSS THE MSN AND MKE AREAS WHERE MAX INSTABILITY WITH CAPES OF 4000-5000 J/KG EXISTS. MEANWHILE IN OUR NECK OF THE WOODS... BELIEVE WE/LL PROBABLY SEE SOME WIDELY SCATTERED STORMS LATE THIS AFTERNOON AND EVENING NORTH OF I-96 AND EAST OF HWY 131 WHERE DECENT SFC CONVERGENCE WILL EXIST IN THE VICINITY OF THE WEAK SFC FRONTAL BOUNDARY AND AT THE INTERSECTION OF THE LAKE BREEZE FRONT. OUR CAPES AREN/T TOO SHABBY EITHER... AROUND 3000 J/KG... SO CANT RULE OUT A SVR CELL OR TWO. ALL OF THIS DIURNAL/SFC BASED ACTIVITY SHOULD TEND TO DISSIPATE TOWARD SUNSET. THEN THE QUESTION FOR LATER TONIGHT BECOMES WHETHER OR NOT WE/LL SEE A LATE NIGHT MCS ROLLING ACROSS NRN LWR MI...POSSIBLY AFFECTING OUR NRN CWFA. THERE IS CURRENTLY A SHORTWAVE SEEN ON WATER VAPOR IMAGERY SCOOTING EAST ACROSS NORTH DAKOTA... AND THIS FEATURE COULD CERTAINLY BE AN IMPETUS FOR NOCTURNAL MCS ACTIVITY AS IT HEADS ESE WITH 500 MB HGT CONTOURS. WILL MAINTAIN THE THOUGHTS OF PREVIOUS FORECASTER... WITH POPS RANGING FROM ONLY 15 PCT OR SO SOUTH OF I-96 TO 50-60 PCT IN THE FAR NRN CWFA AFTER 06Z. THE SURFACE FRONT SHOULD LIFT NORTH OF THE AREA ON THURSDAY... LEADING TO A DRY/HOT/HUMID AFTERNOON OVER ALL OF THE CWFA. NOTE THAT AN OZONE ACTION DAY HAS BEEN ISSUED FOR PARTS OF OUR AREA. WILL CARRY POPS IN THE NORTH THURSDAY MORNING TO ACCOUNT FOR POSSIBILITY OF LINGERING AFOREMENTIONED NOCTURNAL MCS... THEN DRY FOR CWFA WIDE FOR THE AFTERNOON. THE FRONT IS PROGGED TO SLIP SOUTH AGAIN LATER THURSDAY NIGHT AND FRIDAY... SO WILL ACCORDINGLY HAVE CHANCE POPS SPREADING BACK SOUTHWARD INTO THE CWFA. HOWEVER CHANCES WILL STILL ONLY BE 15-20 PCT FOR AREA SOUTH OF I-96. && .LONG TERM...(400 PM EDT WED JUL 16 2008) (SATURDAY THROUGH WEDNESDAY) WE WILL STILL BE COPING WITH THE FRONTAL BOUNDARY INTO THE EXTENDED PERIOD. IT APPEARS THE BOUNDARY WILL BE ACROSS THE SOUTHERN PORTION OF THE CWA BY EARLY SATURDAY. WITH HIGHER CONFIDENCE THE MODELS ARE POINTING TO A WET BEGINNING TO THE WEEKEND AS A MID LEVEL SHORT WAVE CROSSES THE GREAT LAKES SATURDAY OR SATURDAY NIGHT. HAVE INCREASED POPS ACROSS THE SOUTHERN AND CENTRAL PORTIONS OF THE CWA FOR BOTH SATURDAY AND SATURDAY NIGHT. THIS WAVE AND IT/S PCPN COULD LINGER INTO SUNDAY AS THE GFS SUGGESTS...HOWEVER THE ECMWF WAS MOVING IT EAST BY THIS TIME SO WILL KEEP POPS ON THE LOW SIDE. THERE IS UNCERTAINTY HOW FAR SOUTH THE FRONT WILL SAG INTO THE EARLY PART OF NEXT WEEK. WILL HOLD ON TO LOW POPS SUNDAY NIGHT AND MONDAY...HOWEVER BY MONDAY NIGHT IT APPEARS CANADIAN HIGH PRESSURE WILL SHOVE THE FRONT FURTHER SOUTH AND WE SHOULD FINALLY START TO DRY OUT. HAVE LEFT SLGT CHC POPS IN FOR POSSIBLE DAYTIME CONVECTION ACROSS THE SOUTHERN CWA FOR BOTH TUESDAY AND WEDNESDAY AS THE FRONT APPEARS TO ONLY SAG TO CENTRAL IN/OH AND SOME MOISTURE MAY TRY TO CROSS NORTH OF THE FRONT. && .MARINE...(400 PM EDT WED JUL 16 2008) VERY WARM/HUMID AIR MASS MOVING ACROSS THE LAKE MAY RESULT IN SOME HAZE OVER THE NEXT FEW DAYS. RELATIVELY WEAK WIND FIELDS ARE PRESENT ATTM WITH THE FRONT NEARBY... BUT THEY MAY STRENGTHEN A BIT OUT OF THE SW ON THURSDAY AS THE FRONT LIFTS NORTH. STILL... THE FLOW PROBABLY WONT BECOME STRONG ENOUGH TO WARRANT ANY SMALL CRAFT ADVISORIES. WE WILL PROBABLY HAVE A WIND SHIFT TO THE N/NE NORTH OF HOLLAND ON FRIDAY AFTERNOON AND NIGHT AS THE FRONT SLIPS SOUTH AGAIN. && .AVIATION...(148 PM EDT WED JUL 16 2008) INSTABILITY WAS INCREASING THIS AFTERNOON RESULTING IN A GROWING CU FIELD. BELIEVE THERE WILL BE POP UP SHOWERS AND THUNDERSTORMS INTO THE MID/LATE AFTERNOON AS THE INSTABILITY IS MAXIMIZED. THIS CONVECTION SHOULD REMAIN WIDELY SCATTERED HOWEVER...SO WILL JUST MENTION VCTS AT THIS POINT AWAY FROM THE LAKE. ANY STORMS WILL DIE OFF PRIOR TO MIDNIGHT WITH THE LOSS OF SURFACE HEATING. SOMEWHAT DRIER AIR ARRIVES OVERNIGHT...SO FEEL THAT THURSDAY MORNING INTO THE EARLY AFTERNOON WILL BE STORM FREE FOR THE TAF SITES. && .HYDROLOGY...(400 PM EDT WED JUL 16 2008) USGS RIVER GAGES CONTINUE TO SHOW LEVELS ACROSS THE AREA AT OR ABOVE NORMAL. AIR MASS IS BECOMING INCREASINGLY MOIST WITH PRECIPITABLE WATERS APPROACHING 1.50 INCHES OVER THE CWFA THIS MORNING. THE MOST WIDESPREAD RAINFALL THROUGH THE END OF THE WEEK LOOKS TO REMAIN JUST NORTH OF THE CWFA...CLOSER TO THE NOSE OF THE LOW LEVEL JETS EXPECTED TO IMPACT THE AREA. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. BASIN AVERAGES ARE EXPECTED TO REMAIN RATHER LOW ATTM...GENERALLY LESS THAN A QUARTER OF AN INCH FOR EACH PERIOD. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MEADE SHORT TERM: MEADE LONG TERM: JK MARINE: MEADE AVIATION: JK HYDROLOGY: NJJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1202 PM EDT WED JUL 16 2008 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1202 PM EDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING. THE BEST CHANCE FOR STORMS WILL BE ALONG AND EAST OF HIGHWAY 131 AND ALONG AND NORTH OF INTERSTATE 96. ALTHOUGH THE COVERAGE OF STORMS THIS AFTERNOON AND EVENING IS NOT EXPECTED TO BE SIGNIFICANT... THOSE THAT DO FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG OR SEVERE WITH LARGE HAIL... A DAMAGING WIND GUST AND TORRENTIAL RAIN. STORM MOVEMENT WILL BE SLOW AT ONLY AROUND 10 MPH TO THE EAST SOUTHEAST. SCATTERED STORMS THIS EVENING INLAND FROM LAKE MICHIGAN SHOULD DIMINISH IN COVERAGE AND INTENSITY TOWARD SUNSET... THEN THE POTENTIAL EXISTS FOR A LATE NIGHT THUNDERSTORM COMPLEX TO AFFECT AREAS NORTH OF INTERSTATE 96. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING... PARTICULARLY NEAR AND NORTH OF HIGHWAY U.S. 10. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY THROUGH TUESDAY AS LOW PRESSURE MOVES ALONG A WAVERING FRONT ACROSS LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT BECAUSE THE COVERAGE OF STORMS WILL BE RATHER LIMITED. MEADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 429 PM EDT WED JUL 16 2008 MIZ037-038-043-044-162130- LAKE-MASON-NEWAYGO-OCEANA- 429 PM EDT WED JUL 16 2008 ...SPECIAL WEATHER STATEMENT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 8 MILES NORTHWEST OF BITELY...MOVING EAST AT 8 MPH. * LOCATIONS IN THE PATH OF THE STORM INCLUDE... COLFAX... VOLNEY... TROY TWP... LOGAN TWP... LAKE TWP... WOODLAND PARK... BITELY... LILLEY... HOME TWP... THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4384 8568 4369 8568 4369 8610 4394 8610 TIME...MOT...LOC 2029Z 259DEG 7KT 4383 8597 COBB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL BALDWIN 43.90N 85.85W
07/16/2008 E0.25 INCH LAKE MI COUNTY OFFICIAL
&&
MKALEMBKThe Grand Rapids radar (KGRR), 115 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
7 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A county official reported one inch diameter hail at the court house in Baldwin.
A trained spotter reported nickel sized hail southeast of Mt. Pleasant.
One inch diameter hail was reported by a trained spotter southeast of Mt. Pleasant.
One and a half inch diameter hail was reported by a trained spotter south of Mt. Pleasant.
A trained spotter reported hail of one and a half inches in diameter south of Mt. Plesant and west of Forest Hill.
The broadcast media reported nickel sized hail and estimated wind gusts to 50 mph about three miles northeast of Forest Hill.
An emergency manager in Osceola county reported that multiple trees were blown down just north of Evart.
A Clare county official reported that several trees were blown down.
Law enforcement from Muskegon county reported that two trees were blown down in Muskegon Heights.
Three quarters inch diameter hail was reported by a trained spotter just north of Breckenridge. The spotter reported that the hail occurred for five minutes.
Law enforcement from Isabella county reported that a washout occurred on Green Road near Pleasant Valley road, where approximately one hundred feet of roadway was under three feet of water. Numerous reports of flooded intersections and washed out roads were received from across the county due to as much as 6.34 inches of rain that was reported in a short time period.
Law enforcement in Allegan county reported that several trees were blown down and blocked roads near the intersection of 2nd Street and 112th Avenue as well as 4th Street and 133rd Avenue.
Several trees were blown down near Langston.
Law enforcement in Jackson county reported that a couple of trees were blown down. One was blown down on Spring Court and another was blown down near Zion Road and East Berry Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126524, 126525, 126526, 126527, 126528, 126529, 126531, 126533, 126534, 126530, 126538, 126540, 126541, 126542.